Montana, 2017Winter Storm in Montana, November 2 to 4, 2017
November 2 to 4, 2017 · NWS BYZ · 13 events in 13 counties and zones
Abundant Pacific moisture moved over cold air in place at the surface. This combined with a strong disturbance aloft resulted in heavy snow across the western portions of the Billings Forecast Area.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant Pacific moisture moved over cold air in place at the surface. This combined with a strong disturbance aloft resulted in heavy snow across the western portions of the Billings Forecast Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 2, 3:14 PM MST, 2 hours 46 minutes earlier.
Area forecast discussion, Nov 2, 3:14 PM MST, 2 hours 46 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
414 PM MDT Thu Nov 2 2017
.UPDATE...
Made a quick update to hit light snow a little harder this
evening. Isentropic band set up this afternoon over the Bighorn
Basin and this has shifted northward into south central Montana.
Snow will be light and not expected much accumulation as
isentropic ascent was relatively weak. Isentropic lift will weaken
as the evening wears on, so expect band to shift northward and
decrease in coverage and intensity. TWH
&&
.SHORT TERM...valid for Fri and Sat...
Areas of light snow were seen on radar moving N into the forecast
area. The snow was being generated by isentropic lift. The models
were in good agreement with the synoptic pattern through Saturday
night, but differed with QPF amounts. Tonight, the right-rear
quadrant of an upper jet will bring divergence into the western
zones, while isentropic ascent continues over the area. These
factors will bring the likelihood of snow W of KBIL with lesser
chances elsewhere. Will begin a Winter Storm Warning for the
western mountains at 06Z tonight. The jet divergence will move
into the north central part of the area by 18Z Friday and
isentropic lift continues, as a warm front pushes N into SE MT.
The best chances for snow will continue W of KBIL. Rain will mix
with snow in the afternoon from KLVM to just SE of KBIL to N
Rosebud County S. The GEFS plumes continue to show a threat of
freezing rain and sleet in KBIL, but will continue to leave this
out as GFS Bufkit soundings do not look convincing enough to add
this precipitation. Periods of Q-vector convergence will move
through the area on Friday and Friday night. A cold front pushes S
into the area Fri. night with a frontogenesis band that moves
quickly S. Jet divergence continues over the west, adding to the
lift. Again, highest precipitation chances will be W of KBIL with
decent chances to the N as well. Frontogenesis moves S of the area
on Saturday with more jet divergence over the W in the morning
that shifts E during the day. A shortwave will push through the
area Sat. through Sat. evening. Pushed the high PoPs southward a
bit faster on Saturday per the models, and left a chance over the
area Sat. night.
Noted the QPF was higher on the ECMWF than on the GFS through the
event, but the W was targeted with the highest snow chances on
both models. Thus ran the Winter Storm Warning for the mountains
through 13Z Sunday. Also will issue a Winter Storm Watch for
Judith Gap S through the foothills, and W through Park County,
including the Paradise Valley, for 12Z Fri. through 13Z Sunday.
May eventually need Advisories E of the Watch area. Arthur
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
Snowy and cold pattern will continue through the weekend into the
beginning of next week. Models are in good agreement to start the
extended but diverge somewhat by the end of next week.
The Friday/Saturday snow will be winding down by Sunday morning
as the disturbance and upper forcing move east of the forecast
area. There will continue to be some lingering light snow or snow
showers during the morning, but the precip will be ending from
north to south during the morning/early afternoon hours. Morning
lows Sunday will be quite cold with teens common and highs Sunday
will only be in the lower to middle 20s for most locations.
By Monday, another upper low and trough over the Pacific
northwest slide southeast across Idaho during the morning and
afternoon bringing another quick shot of snow to the forecast area
with the best chances along and south of KLVM-KBIL-Hardin line.
Highs Monday will continue to be well below normal with readings
only in the 20s.
Models try to build some ridging along with some downslope flow
across the area Tuesday into Thursday. This would bring a break in
the precipitation along with a slight warming trend with
temperatures back into the 30s to possibly lower 40s, but these
readings would still be below normal for this time of year.
Hooley
&&
.AVIATION...
Areas of light snow can be expected this afternoon through the
overnight hours mainly along and west of a Roundup-KBIL-KSHR line.
MVFR/IFR conditions will prevail across these areas due to low
ceilings and/or lower visibilities in areas of snow. East of this
line, cloudy skies with scattered snow showers will be possible
with MVFR conditions prevailing mainly due to low ceilings. Heavy
snow will be likely for the Crazy and Beartooth/Absaroka Mountains
with all mountains being obscured through tonight. Hooley
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 026/036 025/032 018/027 014/025 015/033 019/040 023/043
74/S 58/S 53/S 34/S 31/U 00/N 11/B
LVM 026/038 024/034 018/031 017/028 015/036 020/042 026/045
76/O 97/S 43/S 44/S 31/U 01/N 22/W
HDN 026/042 025/035 018/030 014/028 015/037 018/044 021/046
63/O 37/S 53/S 24/S 21/U 00/B 11/B
MLS 027/041 027/033 017/027 013/023 014/034 017/039 021/042
33/O 35/S 32/S 24/S 21/U 00/U 11/B
4BQ 028/044 029/038 021/030 016/028 017/037 021/043 023/046
22/O 24/O 52/S 23/S 22/J 00/U 11/B
BHK 025/035 026/034 016/027 012/024 013/033 018/039 021/040
33/S 34/S 42/S 13/S 21/B 00/U 01/B
SHR 025/044 025/037 018/032 015/030 014/037 018/045 021/046
42/O 27/O 73/S 13/S 21/B 00/U 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Watch in effect from Friday morning through late
Saturday night FOR ZONES 28-40-41-56-63>66.
Winter Storm Warning in effect from midnight MDT tonight to 6
AM MST Sunday FOR ZONES 67-68.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Nov 2, 1:32 PM MST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
232 PM MDT Thu Nov 2 2017
MTZ029>039-042-057-058-WYZ098-099-032045-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Golden Valley-Northern Big Horn-
Southern Rosebud-Northeast Bighorn Mountains-Sheridan Foothills-
232 PM MDT Thu Nov 2 2017
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT...Cold temperatures and periods of snow.
* WHERE...From Golden Valley County south to Carbon County east, as
well as Sheridan County.
* WHEN...Tonight through Saturday night.
* ADDITIONAL DETAILS...Snow totals of 1 to 5 inches are possible,
with the highest amounts over Musselshell, Golden Valley,
Stillwater and Carbon Counties. Around 6 inches of snow is
possible over the Northeast Bighorn Mountains.
* ADDITIONAL HAZARD CONCERNS...Travel will become difficult, and it
will be cold through the period, with the lowest temperatures in
the teens Saturday night.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
&&
In the hours before
Local storm report, Nov 2, 5:05 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
605 PM MDT THU NOV 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 13 E JUDITH GAP 46.65N 109.48W
11/02/2017 M2.0 INCH WHEATLAND MT CO-OP OBSERVER
0800 AM SNOW SPRINGDALE 45.74N 110.23W
11/02/2017 M2.0 INCH PARK MT CO-OP OBSERVER
0400 PM SNOW 18 SW FISHTAIL 45.24N 109.73W
11/02/2017 M4.0 INCH STILLWATER MT CO-OP OBSERVER
0500 PM SNOW 1 S RED LODGE 45.18N 109.26W
11/02/2017 M3.0 INCH CARBON MT CO-OP OBSERVER
&&
TWHLocal storm report, Nov 2, 5:40 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
640 PM MDT THU NOV 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW 6 WSW PARK CITY 45.60N 109.03W
11/02/2017 M1.2 INCH STILLWATER MT COCORAHS
&&
TWHWinter Storm, Beartooth Foothills
- When
- November 2, 6:00 PM MST to November 4, 11:00 AM MST
- Where
- Beartooth Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
McLeod received 6 inches of snow.
Winter Storm, Red Lodge Foothills
- When
- November 2, 6:00 PM MST to November 4, 11:00 AM MST
- Where
- Red Lodge Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
Red Lodge received 6 to 7 inches of snow.
Winter Storm, Absarokee / Beartooth Mountains
- When
- November 2, 6:00 PM MST to November 4, 10:00 AM MST
- Where
- Absarokee / Beartooth Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
Nearly two feet of snow fell in Fishtail.
Winter Storm, Southern Wheatland
- When
- November 2, 8:00 PM MST to November 4, 5:00 AM MST
- Where
- Southern Wheatland forecast zone
- Reported by
- Trained Spotter
Two Dot received 9 inches of snow.
Winter Storm, Livingston Area
- When
- November 2, 8:00 PM MST to November 4, 11:00 AM MST
- Where
- Livingston Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Livingston received 7 inches of snow.
Winter Storm, Paradise Valley
- When
- November 2, 8:00 PM MST to November 4, 11:00 AM MST
- Where
- Paradise Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Snowfall of 7 inches was reported just southeast of Livingston.
Winter Storm, Northern Sweet Grass
- When
- November 2, 8:00 PM MST to November 4, 6:00 AM MST
- Where
- Northern Sweet Grass forecast zone
- Reported by
- Trained Spotter
Snowfall of 16 inches was reported around Melville.
Winter Storm, Northern Park County
- When
- November 2, 8:00 PM MST to November 4, 6:00 AM MST
- Where
- Northern Park County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Snowfall of 9 inches was reported around Wilsall.
Winter Storm, Crazy Mountains
- When
- November 2, 8:00 PM MST to November 4, 6:00 AM MST
- Where
- Crazy Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.923, -110.104 (the zone’s center; the record gives no point)
Snowfall of 12 inches was reported.
Winter Storm, Judith Gap
- When
- November 2, 10:00 PM MST to November 4, 3:00 AM MST
- Where
- Judith Gap forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.424, -109.509 (the zone’s center; the record gives no point)
Judith Gap received 11 inches of snow. U.S. Highway 191 was closed for a period of time.
Winter Storm, Golden Valley
- When
- November 2, 10:00 PM MST to November 4, 5:00 AM MST
- Where
- Golden Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.381, -109.175 (the zone’s center; the record gives no point)
Snowfall amounts of 10-12 inches were reported in Ryegate.
Winter Storm, Northern Stillwater
- When
- November 2, 10:00 PM MST to November 4, 9:00 AM MST
- Where
- Northern Stillwater forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.669, -109.395 (the zone’s center; the record gives no point)
Snowfall amounts of 6-12 inches were reported from Reed Point to Rapelje.
Winter Storm, Musselshell
- When
- November 3, 12:00 AM MST to November 4, 3:00 PM MST
- Where
- Musselshell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.497, -108.398 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 12 inches were reported from Lavina to Roundup.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Idaho, November 2 to 3, 20176 events
- Heavy Snow in Washington, November 2 to 3, 20176 events
- Heavy Snow in Montana, November 2 to 4, 20174 events
- Heavy Snow in Washington, November 2 to 3, 20173 events
- Flash Flood and Hail in Illinois, November 2 to 3, 2017$5,000 · 0.88 in hail · 2 events
- High Wind in New Mexico, November 2, 201750 kt wind · 1 event
- Hail in Missouri, November 2, 20171 in hail · 1 event
- Hail in Missouri, November 2, 20170.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723498, 723506, 723511, 723497, 723504, 723505, 723508, 723509, 723510, 723492, 723493, 723495, 723496.